Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 143, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 5:23 PM CDT for Cumberland County, Putnam County, White County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 5:23 PM CDT (22:23 UTC)
- Expired
- May 27, 2017, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cumberland County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 120 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 27, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
025
WUUS54 KOHX 272223
SVROHX
TNC035-141-185-272300-
/O.NEW.KOHX.SV.W.0143.170527T2223Z-170527T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
523 PM CDT SAT MAY 27 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northwestern Cumberland County in Middle Tennessee...
Northeastern White County in Middle Tennessee...
Southeastern Putnam County in Middle Tennessee...
* Until 600 PM CDT
* At 523 PM CDT, a severe thunderstorm was located 7 miles southwest
of Monterey, or 10 miles northeast of Sparta, moving east at 30
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Crossville, Monterey, Pleasant Hill and Lake Tansi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3597 8545 3615 8540 3610 8497 3585 8505
TIME...MOT...LOC 2223Z 284DEG 28KT 3605 8534
HAIL...1.00IN
WIND...70MPH
$$
Rose1 follow-up statement
674
WWUS54 KOHX 272240
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
540 PM CDT SAT MAY 27 2017
TNC035-141-185-272300-
/O.CON.KOHX.SV.W.0143.000000T0000Z-170527T2300Z/
Cumberland TN-White TN-Putnam TN-
540 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN CUMBERLAND...NORTHEASTERN WHITE AND SOUTHEASTERN
PUTNAM COUNTIES...
At 540 PM CDT, a severe thunderstorm was located 7 miles southeast of
Monterey, or 10 miles northwest of Crossville, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Crossville, Monterey, Pleasant Hill and Lake Tansi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3597 8545 3615 8540 3610 8497 3585 8505
TIME...MOT...LOC 2240Z 285DEG 34KT 3604 8519
HAIL...1.00IN
WIND...70MPH
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:48 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 27, 1:48 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Nashville TN 148 PM CDT Sat May 27 2017 .DISCUSSION... Surface high is centered just off the Florida Gulf Coast this hour as a warm front becomes established along the Ohio Valley. This leaves Middle Tennessee in a warm, moist & unstable environment that is primed for thunderstorms today & tomorrow. Earlier activity has completely dissipated, but a second round of storms is now developing north of the TN/KY line, with weaker cells popping up across Middle Tennessee. Skies have partially cleared after the earlier storms, so this is allowing temperatures to warm considerably and should help destabilization. The morning sounding from OHX shows a strong capping inversion situated around 750 mb, with steep mid-level lapse rates and surface-based lifted index of -3. MUCAPE was just shy of 2,000 J/kg. GFS forecast soundings do show some erosion of the cap by 18Z tomorrow with the mid-level lapse rates contributing to higher CAPE's and impressive LI values. Forecast SRH's indicate very weak shear, so straight-line winds and large hail appear to be the primary threats with the anticipated severe weather tonight and tomorrow. It appears as though isolated/scattered storms will persist throughout the day and early evening until more organized convection enters the mid state maybe 02Z or later. There is some discrepancy between the NAM and GFS regarding timing of later (tomorrow) storms, so on Sunday we'll just stick with likely POP's most areas to go along with SPC's slight risk for day 2. We likely won't see fropa here in Middle Tennessee until after 12Z Monday, so we won't see POP's drop off until then. Look for slightly cooler temperatures (near normal or slightly above) to start off next week and lasting at least until next weekend. A wet pattern will slip back in rather quickly, with isolated or scattered POP's most areas from Tuesday through the end of the forecast period. && .AVIATION... 18Z TAF DISCUSSION. Active period setting up as waves of showers and thunderstorms are expected. First up are isolated/scattered storms this afteroon...with more organized development this evening...and then again overnight. Outside of showers/storms this afternoon and most of the evening...VFR conditions are likely. Cigs are likely to go below 3kft overnight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 70 84 66 83 62 / 60 60 60 10 0 Clarksville 69 82 62 82 61 / 60 50 40 0 0 Crossville 65 78 63 76 58 / 50 60 60 30 0 Columbia 69 83 65 82 62 / 60 50 60 20 0 Lawrenceburg 69 83 66 82 62 / 50 50 60 20 0 Waverly 68 82 63 82 61 / 60 50 50 10 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......08 AVIATION........07
Hazardous weather outlook, May 27, 3:54 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 354 PM CDT Sat May 27 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-281015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 354 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a slight to moderate risk of severe storms across Middle Tennessee tonight. Damaging winds, large hail, and localized flooding are the main threats, but a couple of tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk of severe storms across Middle Tennessee again Sunday and Sunday night. Damaging winds, large hail, and localized flooding will be possible once again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and again on Sunday. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down Rose
In the hours before
Special weather statement, May 27, 3:29 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
329 PM CDT SAT MAY 27 2017
TNZ025-026-059-272115-
Williamson TN-Dickson TN-Cheatham TN-
329 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHWESTERN WILLIAMSON
AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dickson, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns,
Fairview, Charlotte and Vanleer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
LAT...LON 3605 8704 3605 8705 3597 8704 3598 8741
3599 8752 3619 8756 3620 8755 3632 8706
TIME...MOT...LOC 2029Z 254DEG 42KT 3608 8739
07Special weather statement, May 27, 3:35 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
335 PM CDT SAT MAY 27 2017
TNZ005-272100-
Stewart TN-
335 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEWART COUNTY UNTIL 400
PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Paris Landing State Park, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
LAT...LON 3666 8785 3663 8785 3664 8764 3647 8762
3650 8805 3652 8804 3656 8803 3668 8807
3668 8802
TIME...MOT...LOC 2034Z 254DEG 41KT 3661 8806
07Local storm report, May 27, 4:14 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 2 S KINGSTON SPRINGS 36.07N 87.10W
05/27/2017 E1.00 INCH CHEATHAM TN TRAINED SPOTTER
&&
EVENT NUMBER OHX1700589
JACKSONSpecial weather statement, May 27, 4:32 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
432 PM CDT SAT MAY 27 2017
TNZ028-030-062-272200-
Rutherford TN-Wilson TN-Smith TN-
432 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...NORTH
CENTRAL RUTHERFORD AND SOUTHERN WILSON COUNTIES UNTIL 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rural Hill, or 13 miles southwest of Lebanon, moving east at 40 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Smyrna, La Vergne, Mount Juliet, Watertown, Rural Hill,
Walterhill, Alexandria, Cedars Of Lebanon State Park, Tuckers
Crossroads and Gladeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3608 8602 3609 8606 3607 8606 3599 8602
3595 8656 3603 8658 3604 8656 3606 8656
3607 8655 3609 8655 3608 8653 3606 8653
3610 8652 3614 8653 3614 8656 3615 8653
3625 8605
TIME...MOT...LOC 2132Z 259DEG 34KT 3606 8649
RoseSpecial weather statement, May 27, 4:51 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
451 PM CDT SAT MAY 27 2017
TNZ028-030-272215-
Wilson TN-Smith TN-
451 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH AND
NORTHEASTERN WILSON COUNTIES UNTIL 515 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Carthage, Watertown, South Carthage, Alexandria and Tuckers
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3609 8598 3608 8601 3609 8601 3608 8603
3609 8606 3607 8606 3607 8605 3606 8606
3606 8605 3604 8605 3611 8634 3629 8632
3630 8595
TIME...MOT...LOC 2151Z 276DEG 15KT 3620 8625
RoseLocal storm report, May 27, 4:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
453 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL BAXTER 36.15N 85.64W
05/27/2017 E0.70 INCH PUTNAM TN TWITTER
&&
EVENT NUMBER OHX1700590
JACKSONThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:43 AM CDT | Special Weather Statement | OHX | Houston | 32 min |
| May 27, 9:09 AM CDT | Special Weather Statement | OHX | Houston, Humphreys | 36 min |
| May 27, 3:06 PM CDT | Special Weather Statement | OHX | Trousdale, Wilson | 24 min |
| May 27, 3:11 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 34 min |
| May 27, 3:26 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 34 min |
| May 27, 3:29 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 46 min |
| May 27, 3:35 PM CDT | Special Weather Statement | OHX | Stewart | 25 min |
| May 27, 3:53 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, Smith | 37 min |
| May 27, 4:13 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Williamson | 11 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam | 32 min |
| May 27, 4:32 PM CDT | Special Weather Statement | OHX | Wilson | 28 min |
| May 27, 4:42 PM CDT | Tornado Warning | OHX | Putnam, White | 33 min |
| May 27, 4:51 PM CDT | Special Weather Statement | OHX | Wilson | 24 min |
| May 27, 5:08 PM CDT | Tornado Warning | OHX | Putnam, White | 16 min |
| May 27, 5:35 PM CDT | Special Weather Statement | OHX | Stewart | 25 min |
| May 27, 5:44 PM CDT | Special Weather Statement | OHX | Clay | 31 min |
| May 27, 5:51 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 24 min |
| May 27, 6:03 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 27 min |
| May 27, 6:04 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 26 min |
| May 27, 6:10 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 35 min |
| May 27, 6:31 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery, Stewart | 29 min |
| May 27, 6:38 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 37 min |
| May 27, 6:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 1 more | 31 min |
| May 27, 6:51 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Macon, Robertson, Sumner, Wilson | 24 min |
| May 27, 6:58 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 17 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.